We are currently looking for a full-time receptionist. Please send resumes to firstname.lastname@example.org.
The Children’s Clinic rarely closes completely during inclement weather. We evaluate the roads at 6:30am the morning of and decide on clinic hours.
Our Walk-in Clinic will be open during the clinic hours for that day. If your provider is unable to make the drive, you may be seen in our Walk-in Clinic.
Please watch our facebook page for special hours.
Cotton-tipped swabs are not meant to be placed in ears. According to the American Academy of Pediatrics, the best thing to do with earwax is leave it alone. Trying to remove earwax can cause problems.
Putting cotton-tipped swabs into the ear canal pushes wax further into the ear. It can cause damages, dizziness, and balance problems. A child whose earwax is blocking the ear may have ringing or fullness, ear pain, itching, discharge, odor, and cough. Swabs also may tear or rupture the eardrum causing pain, bleeding, and permanent hearing loss.
For more information on earwax, please visit the HealthChildren.org.
Every year hundreds of infants receive more than the recommended dose of Tylenol for age. Rarely, these overdoses can cause liver failure or death. The overdoses are most likely related to dosing too frequently- that is more than every 6 hours AND from parents using two products that BOTH contain acetaminophen
e American Academy of Pediatrics does NOT recommend cough or cold medications for children under the age of two unless they are ordered by a physician.
While for the majority of children fever is not an emergency- there are a certain group of children that fever is considered dangerous. Think of the Three I’s
Think of the Three I’s
- Immune compromised– children that do not have a well working immune system cannot fight off infection and therefore when they have fever they need to see their healthcare professional immediately
- Immunization– babies less than two months of age are at higher risk for bacterial infection and if your child has not had his 2-month vaccines and has a temperature over 100 degrees rectally you should consider this a medical emergency and go directly to the emergency department
- Intake– having a fever WILL make your child uncomfortable- especially if it is over 102. Often this leads to poor drinking and if your child cannot drink enough they may become dehydrated. If you think your child might be dehydrated due to fever then bring them to see the doctor immediately.
For parents, doctors and pharmacy companies, fever has been thought to be “the enemy”. We should be scared of fever and make it go away as fast as possible. This may be a very dangerous idea for the following reasons.
- All animals, even single cell organisms, have fever. Therefore it is felt to be important in protecting us in some way.
- Studies show that increasing the body temperature decreases the ability of bacteria to multiply and spread. That gives antibiotics a chance to work faster.
- Newer studies also show that the increase in body temperature activates a special kind of white blood cells- aptly named “killer T cells”. The activation of these killers means that your body can fight virus infections better and may be the only “treatment” needed for getting rid of the most common form of infection.
Therefore- not letting your body have a fever when you have an infection may actually make the virus last longer and take the antibiotics longer to work for bacteria infections.
In 1980, Pediatrician Dr. Barton Schmitt created the term “Fever Phobia” to describe the misconceptions that many parents and physicians have regarding fever. Since that initial study, many other researchers have looked at how parents react to a child with fever. Most all studies show that the majority of parents do not understand key concepts related to fever, such as what defines a fever, how dangerous is a fever and how should fever be treated.
Throughout the month of September, The Children’s Clinic will be providing daily information for parents about what defines a fever and how to treat fever in children. It is hoped that this factual information will help alleviate the myths and fears that are associated with fever and guide parents on when to call for an appointment and when to be concerned if their child develops fever.
We will start our summer hours for our Walk-in Clinic this Saturday, May 13. Saturday hours will be from 9am to 12pm. Weekday hours will remain 8am to 6pm.
by Melissa Jenco · News Content Editor American Academy of Pediatrics News
Codeine and tramadol should not be used to treat pain or cough in children younger than 12 years as they could be fatal, the Food and Drug Administration (FDA) said Thursday.
The FDA unveiled several changes to the labels of the medications to protect children, adolescents and infants being breastfed.
“We are requiring these changes because we know that some children who received codeine or tramadol have experienced life-threatening respiratory depression and death because they metabolize (or break down) these medicines much faster than usual (called ultra-rapid metabolism), causing dangerously high levels of active drug in their bodies,” Douglas Throckmorton, M.D., deputy center director for regulatory programs in the FDA’s Center for Drug Evaluation and Research, said in a statement.
The FDA is adding the following new restrictions to the warning labels of codeine and tramadol:
- Codeine is contraindicated to treat pain or cough, and tramadol is contraindicated for treating pain in children under 12.
- Tramadol is contraindicated for treating pain after surgery to remove tonsils and/or adenoids for children under 18. Use of codeine for this purpose was placed under the same restriction in 2013.
- Codeine and tramadol are not recommended for use in adolescents ages 12-18 who are obese or have conditions such as obstructive sleep apnea or severe lung disease.
- Mothers should not breastfeed when taking codeine or tramadol.
Since 1969, codeine has been linked to 64 cases of serious breathing problems, including 24 deaths in children and adolescents. Tramadol is not approved for pediatric use but has been tied to nine cases of serious breathing problems, including three deaths in children and adolescents, according to the FDA. There also have been cases of breathing problems in breastfed infants whose mothers were taking codeine.
In September 2016, the Academy released a clinical report Codeine: Time to Say “No” that expressed concerns about the dangers of codeine use in children and called for more formal restrictions.
The FDA recommends physicians use other medications for treating cough and pain. Officials also encouraged parents to pay close attention to the ingredients in medication they give their children and seek immediate medical attention if children taking the restricted medications experience difficulty breathing, confusion, unusual sleepiness, trouble breastfeeding or limpness.
FDA Drug Safety Communication http://bit.ly/2or5PHZ
FDA Q&A on the use of codeine and tramadol in breastfeeding women, http://bit.ly/2pjylz2
Consumer Update: Codeine and Tramadol Can Cause Breathing Problems for Children, http://bit.ly/2pWK2b8
Healthychildren.org information for parents on the use of codeine, http://bit.ly/2ovoQrL
800 S. Church, Suite 400
Jonesboro, AR 72401